Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reyataz Leopard Spot Rash!
Sep 29, 2003

Hello,

A friend of mine just started on Reyataz and got both jaundice and a horrible "leopard spot" rash. The rash itches, has blistered and now has become huge purple spots. She says now she "really looks like somebody who has AIDS." Please help! Her doctors told her that it will last over two weeks. Do you have any more information? Can she do anything about the scars from the blisters? This side effect should be listed in the literature, if it isn't.

Thanks! Colleen

Response from Dr. Conway

In many ways, Reyataz represents an important advance in antiretroviral therapy. It is a highly effective drug that can be given once a day and does NOT seem to be associated with the development of metabolic changes, such as elevated blood sugar or cholesterol.

The main side effect with Reyataz is an elevation in bilirubin that can occur many individuals taking this drug, and can be of such severity as to require the drug to be stopped in 5% of cases.

Unfortunately, a rash of the type you describe (with large blisters) can occur and is listed in the literature. In clinical trials, rashes (mostly much less severe than what you describe) were reported in about 10% of subjects on Reyataz.

It is important that the Reyataz and the other antiretrovirals be stopped (I would assume this has already been done). It would also be important to make sure thee is no other possible cause for the rash (is she on an NNRTI?). Barring these issues, I am sure that her doctors are doing all they can to make sure that the long-term consequences of this (including scarring) are kept to a minimum.

I wish you good luck and courage in dealing with this unfortunate event.



Previous
Please, help.
Next
Abdominal pain and new hump

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement